Format

Send to

Choose Destination
Arch Pediatr Adolesc Med. 2000 Apr;154(4):346-50.

Pediatric acetaminophen overdose: risk factors associated with hepatocellular injury.

Author information

1
Department of Pediatrics, Children's Mercy Hospital, Kansas City, Mo 64108, USA. salander@cmh.edu

Abstract

OBJECTIVES:

To characterize demographic and clinical factors associated with pediatric acetaminophen overdose and identify risk factors for hepatocellular injury.

DESIGN:

Retrospective 10-year chart review.

SETTING:

Two regional children's hospitals.

MATERIALS AND METHODS:

Records of patients examined because of acetaminophen ingestion from January 1, 1988, through December 31, 1997, were reviewed. Hepatocellular injury was defined as elevation of serum aminotransferase levels greater than 2 times the reference values. Severe hepatotoxic effect was defined as hepatotoxic effect with evidence of encephalopathy and/or coagulopathy.

RESULTS:

Data from 322 patients (208 girls and 114 boys, aged 1-17 years) were obtained. Ingestions were intentional in 140 patients (median age, 14 years) and unintentional in 172 (median age, 2 years). Another 10 cases represented dosing errors with therapeutic intent (median age, 3.5 years). Twenty-seven patients had hepatocellular injury; of these, 4 had severe hepatotoxic effects and 1 died. Hepatocellular injury occurred in 10.0% of the dosing error group, 17.9% of the intentional group, and 0.6% of the unintentional group. No patients underwent liver transplantation. Hepatocellular injury was associated with presentation longer than 24 hours after ingestion (odds ratio [OR], 335.0; 95% confidence interval [CI], 40.8-275.0), age 10 to 17 years (OR, 36.9; 95% CI, 4.9-275.4), intentional overdose (OR, 37.2; 95% CI, 5.0-278.2), dose greater than 150 mg/kg (OR, 17.9; 95% CI, 2.3-139.2), and white race (OR, 2.8; 95% CI, 1.1-7.2).

CONCLUSIONS:

Intentional and unintentional acetaminophen overdoses occurred with similar frequency. Therapeutic misadventure was relatively uncommon, as was hepatocellular injury. Practitioners should have greater suspicion of acetaminophen-associated hepatocellular injury in patients who present more than 24 hours after ingestion, older children, and those who have intentional ingestion.

Comment in

PMID:
10768670
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center